A Caltech Library Service

Extending the lifetime of 3D black hole computations with a new hyperbolic system of evolution equations

Kidder, Lawrence E. and Scheel, Mark A. and Teukolsky, Saul A. (2001) Extending the lifetime of 3D black hole computations with a new hyperbolic system of evolution equations. Physical Review D, 64 (6). Art. No. 064017. ISSN 2470-0010. doi:10.1103/PhysRevD.64.064017.

[img] PDF - Published Version
See Usage Policy.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We present a new many-parameter family of hyperbolic representations of Einstein’s equations, which we obtain by a straightforward generalization of previously known systems. We solve the resulting evolution equations numerically for a Schwarzschild black hole in three spatial dimensions, and find that the stability of the simulation is strongly dependent on the form of the equations (i.e. the choice of parameters of the hyperbolic system), independent of the numerics. For an appropriate range of parameters we can evolve a single three-dimensional black hole to t ≃ 600 M – 1300 M, and we are apparently limited by constraint-violating solutions of the evolution equations. We expect that our method should result in comparable times for evolutions of a binary black hole system.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Kidder, Lawrence E.0000-0001-5392-7342
Teukolsky, Saul A.0000-0001-9765-4526
Additional Information:© 2001 American Physical Society. (Received 8 May 2001; published 27 August 2001) We thank Harald Pfeiffer, Manuel Tiglio, and James W. York, Jr. for helpful discussions. This work was supported in part by NSF Grant Nos. PHY-9900672 and PHY-0084729 and NASA Grant No. NAG5-7264. Computations were performed on the National Computational Science Alliance SGI Origin 2000, and on the Wake Forest University Department of Physics IBM SP2 with support from an IBM SUR grant.
Funding AgencyGrant Number
Issue or Number:6
Classification Code:PACS number(s): 04.25.Dm, 02.70.Hm
Record Number:CaltechAUTHORS:20180605-154731644
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:86809
Deposited By: George Porter
Deposited On:06 Jun 2018 15:10
Last Modified:15 Nov 2021 20:42

Repository Staff Only: item control page